?

Log in

No account? Create an account

Previous Entry | Next Entry

update

My bloodwork is good, so I don't have to get any more done for a while. I was pleasantly surprised to find out that I have gained less weight than I thought I had gained over all this time on Prednisone. Considering my extremely voracious appetite, I am thrilled--and I am going to stop treating myself like emotional dirt. That should take significant stress off me.

I am having low pain levels on a regular basis. Vicodin is fine as long as I stay on my vitamins. However, my rheumatologist is concerned about how I will do off Prednisone. She anticipates that I will need to either go up on Sulfasalazine (not my favorite option due to congestion) or consider Methotrexate or a low dose of Plaquenil. She wants to stick with non-injectables because they have lower risk of infections. I have read up on both of these meds, and they scare me badly. The risks to my respiratory system are significant in my mind because I already have compromised respiratory function. There are reported impacts on speech and cognitive ability. As a singer and a graduate student, I am not ready to deal with this. Plaquenil can cause problems with the retina; and I am not ready to take that risk. I have decided not to make that choice unless and until my pain level is interfering with self-care to the point that I cannot work with it. Right now I need to get the headaches and depressive episodes under control and work on monitoring my pain levels as I decrease Prednisone and get into the fall and winter months. None of this is any picnic. Fortunately, the headaches and mood stuff should subside as I am weaning. This was confirmed this morning at the appointment, and it was a huge relief.

I have been sleeping very little due to pain med insomnia. I came home and took a nap in the heat of the day. I am now going to attack the homework if at all possible. The semester is going to be one major cognitive challenge after another; but I will go on, and I will eat muffins and pet cats and drink coffee and look for other bright spots...

Comments

( 7 comments — Leave a comment )
gypsymommy
Sep. 6th, 2007 02:28 am (UTC)
(((HUGS))) I hope that you are able to avoid the Methotrexate or Plaquenil. You will be in my thoughts, Sarah.
yummykit
Sep. 6th, 2007 04:38 am (UTC)
I'd highly recommend trying the Plaquenil before Methotrexate. Plaquenil is a relatively harmless drug if you're taking either 200 mg or 400 mg/day. The typical dose is 400 mg/day because it is based on weight and most people fall into that category. The only bummer is that it can take months before you'll notice any effects, but the same could be said for almost any longterm therapy (including Methotrexate). There are very rarely any side effects with Plaquenil. I had intense stomach cramping for the first week I was on it and then it completely stopped...this is pretty common. Once the body adjusts, the GI side effects go away. The only thing with Plaq is that you have to see an ophthalmologist every 9 months to make sure the medication isn't gathering in the retina. It is an extremely rare side effect though. I just had my eyes checked and all is well!

Now, I only recommend trying the Plaquenil first because it is a MUCH less harmful drug than Methotrexate. It is honestly more benign than a lot of OTC drugs and very safe to be on longterm. Having said that, I am very grateful that my rheumy put me on Methotrexate also. It has made a world of difference with my joint pain. I am still on Plaquenil, as it is considered a disease modifying anti-rheumatic drug (DMARD) and is meant for longterm treatment in an attempt to reduce flares......BUT, the Methotrexate has made a much bigger difference in my joint pain. The side effects have been more troublesome too, so it is a trade-off. I am frequently exhausted the day I take the medication and sometimes the day after. And by exhausted, I literally mean passing out. I am sometimes nauseous and sometimes just generally feel unwell after I take the medication. But these things go away and all I can say is that for the first time in a LONG time, my hands actually feel pretty damn well. I am so grateful for this drug and my rheumy has assured me that it is safe enough that I can be on it longterm. Much safer than Prednisone, at least!

Good luck! I just wanted to give you my input since I'm on both of those drugs :)
3kitties
Sep. 6th, 2007 08:48 am (UTC)
thanks so much
Thanks so much. I was hoping you would respond. I'm planning to talk with my retina specialist about this before settling on the choice. My retina in my "good" eye (a very relative term) is partially detached, and I am very difficult to examine. I suspect that if I start this med it would mean going up to Detroit for exams under anesthesia to ensure the best exams. I am leaning toward this if I can manage the trips and if he thinks it is ok to do. I'm just afraid to do anything that would potentially compromise my eye since I've worked so hard to keep it healthy.
yummykit
Sep. 6th, 2007 04:42 am (UTC)
Oh, I just wanted to add one more thing in regards to the retina side effect with Plaquenil. As long as you get your eyes checked every 9 months (or 6 if you want to be on the more conservative side), they will catch the problem before it becomes permanent in the least. So if you make sure to have the appointments with your ophthalmologist, there shouldn't be any concern of permanent damage because you would be taken off the medication at the first sign of retina collection and it would reverse properly at that point :) I just wanted to clarify this because it sounds like a very side effect, but the fact is that it really is only scary when people DON'T follow through with their ophthalmology appointments like they're supposed to and then end up with irreversible damage because the medication has been gathering for years.

And one more note about that -- my ophthalmologist has been practicing for maybe 20+ years and he has had maaaaaaaany patients on Plaquenil. He still, to this day, has never seen the retina side effect in any of his patients. So it truly IS very rare. :) Plaquenil is actually an extremely safe medication, despite what websites may be saying that make it sound scary.
3kitties
Sep. 6th, 2007 08:49 am (UTC)
thanks very much
This is extremely encouraging! Thank you so much! The reversible thing was my next question.
snowdaysroq
Sep. 7th, 2007 04:02 am (UTC)
Meh, pred is such a pain... I'm not on it at this moment; so don't have an excuse for why I'm feeling sad and stressed. I guess it's something to do with LSATS, though I was feeling better for a few days... I guess I'm just to much of a perfectionist and everyone expects so much of me...
Anyways, good luck getting off the prednisone... I hope you have a good semester!
3kitties
Sep. 7th, 2007 09:43 am (UTC)
[hugs]
Try to go easier on yourself. I very much understand the perfectionism thing. I do this a lot with seminary. You have a whole lot on your plate between LSAT stuff and health stuff. This is nothing to sneeze at. Stressing out about trying to be perfect may actually make you do worse.
( 7 comments — Leave a comment )

Profile

3kitties
3kitties
Sarah Blake LaRose
my personal site

Latest Month

August 2016
S M T W T F S
 123456
78910111213
14151617181920
21222324252627
28293031